Allan Schwartz, LCSW, Ph.D. was in private practice for more than thirty years. He is a Licensed Clinical Social Worker in the states ...Read More
The Center for Disease Control (CDC) reported that the rate of suicide among young people has steeply increased since warning labels about the use of anti depressant medications have been placed on those medications. In fact, there has been a sharp decrease in the use of these medications since the warnings have been issued. These findings match similar studies from several countries in Europe where similar warnings were issued and similar decreases in the uses of anti depressants occurred. By the way it has been the use of SSRI’s that have been decreased. This class of medications is ones such as Prozac, Paxil, Zoloft and others.
Some time ago I had posted a log entry entitled "Anti depressants and suicide risk warnings. In that article I suggested that it was far too soon to limit the use of these medications. I particularly emphasized the fact that the number of suicide attempts among young people on SSRI’s were very tiny and that there were no reported actual suicides.
The report of the CDC is cautious to point out (and I agree) that depression and suicide are extremely complicated problems with multiple causes and factors involved. However, the fact that such a similar increase in the suicide rate and a decrease in the use of SSRI’s both over seas and here in America is very telling and concerning.
The point that I want to emphasize is that we are too prone to react to published information about medical issues that are based on flimsy evidence. You would think that it is safe to rely on your doctor for accurate information and solid decisions. However, they are only human beings and, as such, are extremely wary about risking being sued by angry parents in the event that a suicide does occur in a young family member who was taking SSRI’s.
It is still my opinion that it is safer to use these medications if a young person, particularly and adolescent, is seriously depressed and in danger of attempting suicide. Careful monitoring of such a patient, that should happen anyway, could serve to prevent a suicide attempt while they are beginning treatment with an SSRI. Remember, it is when a depressed youngster first begins to feel better under this medication that they may entertain suicide because they have increased energy without being out of the dark space of suicidal thinking.
Really, it is the combination of medication and psychotherapy that works best anyway. While anyone is at risk of attempting suicide they should be hospitalized or seeing there therapist multiple time a week while they are beginning to recover. In this way, careful watch and monitoring can be kept over the young person until they are sufficiently free of depression and suicidal ideation to be safe on their own again.
What are your opinions and experiences with regard to this crucial issue?